0
    572
    views

    PRACTICE PEARLS: Yes, Metal Sensitivity in Joint Replacement Is Real

    Which came first: the joint replacement procedure or the metal sensitivity?

    There’s no clear-cut answer, according to Steven B. Haas, MD, from Hospital for Special Surgery in New York, who tackled the issue at ICJR’s Revision Hip & Knee Course last year.

    What is clear from the literature, he said, is a correlation between poorly functioning implants and metal sensitivity, as indicated by skin patch testing.

    Dr. Haas noted that all metals degrade and corrode, and that corrosion releases ions. The patient will only develop a reaction if the ions form a complex with proteins in the body. Nickel is the most common metal to result in a reaction, which occurs in up to 14% of the general population.

    Cobalt-chromium implants for joint replacement have the highest level of nickel at 1% and are the ones most commonly associated with sensitivity, Dr. Haas said. Titanium, ceramic, and oxidized zirconium have little to no nickel and are rarely implicated.

    Dr. Haas said the literature shows metal sensitivity in orthopaedic patients is probably more common than surgeons think, nothing that most reports and studies on the topic end up being published in the medical or dermatologic literature, not the orthopaedic literature.

    Patients who present with possible metal sensitivity after the procedure generally have skin reactions, such as eczematous rashes and pruritus that mimic poison ivy rashes.

    In more severe cases, patients present with diffuse joint pain, swelling/effusions, and possibly redness, which can be mistaken for an infection. In fact, infection should be ruled out in a patient with these symptoms before metal sensitivity is even considered to ensure the patient is managed appropriately.

    If a patient tells Dr. Haas before surgery that he or she has a previous metal sensitivity (often from jewelry with nickel in it), he will avoid using a cobalt-chromium implant and opt for an oxidized zirconium implant instead.

    If the patient develops a reaction after surgery, Dr. Haas will generally treat it non-operatively with diphenhydramine (Benadryl) and non-steroidal anti-inflammatory drugs. If the symptoms persist, he will revise the patient with an implant made of non-allergic material.

    The good news is that removing the implant typically reverses the reaction.

    Click the image above to watch Dr. Haas’s presentation.